Hail, Gasconade
- When
- May 22, 2:50 PM CST
- Where
- Gasconade County, 3.11 mi S of Hermann
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.655, -91.436
A strong cold front was moving through the region. with numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front was moving through the region. It triggered showers and thunderstorms...with numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 1:07 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 207 PM CDT SUN MAY 22 2011 .UPDATE... /205 PM CDT SUN MAY 22 2011/ THUNDERSTORMS ARE BUILDING CLOSE TO THE ST LOUIS METRO AREA...THEREFORE WE WILL BE EXPANDING TORNADO WATCH 323 SOUTHEASTWARD. UPDATED GRIDS AND PRODUCTS WILL BE OUT SHORTLY. KANOFSKY && .DISCUSSION... /445 AM CDT SUN MAY 22 2011/ ONGOING SMALL MCS OVER W CNTRL IL IS STEADILY HEADING TO THE E AND IS BEING HELPED ALONG WITH A LO LEVEL JET OF 50KTS AND AS THIS VEERS THIS MORNING...THIS MAY ALLOW IT TO DEVELOP A BIT MORE OF A SWD TAIL AS IT TRACKS THRU SWRN IL. EITHER WAY...LOOK FOR RAIN TO EXIT BY MID MORNING. HEADING INTO LATER THIS MORNING... APPROACH OF DRY LINE...OR A PRE-FRONTAL TROF BY THE TIME IT REACHES US...MAY TRIGGER AN ISOLD SHRA/TSRA INTO NERN/CNTRL MO BY MIDDAY. A MUCH BETTER CHANCE WILL OCCUR THIS AFTERNOON OVER AREAS N AND W OF STL METRO AS THIS TROF CONTINUES TO WORK ITS WAY THRU AND ENCOUNTERS A FULLY RECOVERED ATMOSPHERE FROM THE CONVECTION OF LAST NIGHT AND EARLY THIS MORNING WITH DWPTS APPROACHING 70F AND TEMPS WELL INTO THE 80S. HI CAPE VALUES AND SHEAR APPROACHING FAVORABLE VALUES SHOULD RESULT IN STORMS THAT DO DEVELOP HAVING A DECENT CHANCE AT SEVERE AND THIS WILL CONTINUE INTO THE EVENING HOURS AS THE STORMS PENETRATE FURTHER SEWD THRU THE FA. SEVERE THREAT SHOULD LAPSE BY MIDNIGHT OR SHORTLY AFTER WITH MOST OF THE ACTIVITY...WHAT IS LEFT OF IT...THEN BEING CONFINED TO THE FAR SERN FA OVERNIGHT. THE SYNOPTIC FRONTAL BOUNDARY TO OUR NW AND W AT THE MOMENT WILL PLAY SUCH A LARGE ROLE IN THE FCST FOR THE EARLY-MID PART OF THIS WEEK AND WILL MAKE ITS APPROACH BEGINNING MONDAY AS THE FIRST IN A SERIES OF DECENT STRENGTH UPPER LEVEL WAVES MOVES THRU THE AREA. THIS WILL RESULT IN A PROLONGED STRETCH OF LIKELY POPS FOR THE FA WITH A SEVERE THREAT...PARTICULARLY ALONG THE SRN EDGE OF WHAT DOES DEVELOP AND ALG-S OF THE FRONTAL BOUNDARY. THIS STRETCH OF WET WX COULD ALSO GET MANY AREA STREAMS...CREEKS...AND RIVERS BACK ON THE RISE AGAIN. DID NOT FULLY BUY THE MAV KNOCKING DOWN TEMPS FOR TODAY OVER MANY LOCATIONS...AND SIDED WITH THE PREVIOUS FCST OF MID-UPR 80S FOR MOST AREAS. MAX TEMPS WILL EDGE BACK TO AVERAGE ON MONDAY...AND THEN BELOW AVERAGE FROM TUESDAY ON AS CLOUDS AND RAIN TAKE THEIR TOLL. TES && .AVIATION... /1140 AM CDT SUN MAY 22 2011/ VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION AND START TO IMPACT THE TERMINALS. ANOTHER ROUND OF STORMS IS POSSIBLE LATER TONIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. HELD OFF ON ADDING OVERNIGHT THUNDERSTORMS TO THE TAF PENDING STORM DEVELOPMENT FARTHER WEST. SPECIFICS FOR KSTL...NARROW BAND OF MVFR CLOUDS NOTED ON SATELLITE WAS APPROACHING THE TERMINAL AND SHOULD MOVE THROUGH BY 19Z. INITIALLY VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION. MOST LIKELY TIME FRAME FOR THUNDERSTORMS SEEMS TO BE FROM 23Z TO 03Z BUT SOME FINE TUNING WILL PROBABLY BE NEEDED AFTER STORMS DEVELOP. THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 912 AM CDT SUN MAY 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 912 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THIS AFTERNOON AND THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT...ESPECIALLY FOR THE PERIOD FROM MONDAY THROUGH WEDNESDAY. THERE WILL ALSO CONTINUE TO BE A RISK FOR SEVERE STORMS THROUGH WEDNESDAY NIGHT. IN ADDITION...WIDESPREAD RAINFALL OVER A PROLONGED PERIOD OF TIME...POSSIBLY HEAVY...MAY CAUSE RISES ON AREA STREAMS...CREEKS AND RIVERS EARLY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL MILTON 39.56N 90.65W
05/22/2011 E0.25 INCH PIKE IL TRAINED SPOTTER
&&
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 255 PM CDT SUN MAY 22 2011 MOZ049-059-222045- GASCONADE MO-OSAGE MO- 255 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE AND GASCONADE COUNTIES UNTIL 345 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF LINN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HERMANN... MOUNT STERLING... DRAKE... MORRISON... GASCONADE... BAY... SWISS... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
256 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 NNW LOOSE CREEK 38.53N 91.97W
05/22/2011 E0.25 INCH OSAGE MO TRAINED SPOTTER
ON HWY A
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 4 NE LINN 38.52N 91.79W
05/22/2011 E0.25 INCH OSAGE MO PUBLIC
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM WALL CLOUD 1 N SWISS 38.58N 91.47W
05/22/2011 GASCONADE MO TRAINED SPOTTER
WELL DEFINED WALL CLOUD WITH NO ROTATION OBSERVED
&&
MILLERThe St Louis radar (KLSX), 66 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
30 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large trees and power lines around town. A couple of trees were blown over onto roads including Highway AA, Marion Street and Jefferson Street. Another fallen tree blocked the entrance to the fire station in Russellville. A few trees fell onto a couple of houses causing minor damage.
Thunderstorm winds caused moderate damage to a barn on State Highway E near intersection with State Highway T.
Thunderstorm winds blew some shingles off of a few homes and a large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320439, 320440, 320441, 320442, 320443, 320444, 320456, 320460, 320465, 320466, 320467, 320469, 320468, 320470, 320471, 320541, 320472, 320473, 320478, 320483, 320482, 320488, 320490, 320493, 320495, 320501, 320503, 320531, 320533, 324378, 320547, 320559, 320549, 320553.